Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 100, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Oct 9, 2018, 3:22 PM CDT for Story County, Iowa. It took effect at Oct 9, 2018, 11:33 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 9, 2018, 3:22 PM CDT (20:22 UTC)
- In effect from
- Oct 9, 2018, 11:33 PM CDT
- Expired
- Oct 9, 2018, 10:48 PM CDT
- In force
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Story County, IA
The radar
The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Ioway Creek at Ames Lincoln Way (AMWI4). The gauge peaked at 7.04 ft at Oct 9, 2018, 9:00 PM CDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 14 ft
- Major stage
- 15.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05470500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 9, 1:17 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Oct 9, 1:17 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 117 PM CDT Tue Oct 9 2018 ...Updated for 18z Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 430 AM CDT Tue Oct 9 2018 Deep southerly flow will persist into the state through tonight as upper system finally begins to eject from the intermountain southwest. The deep flow of moisture and instability will continue during this period with the surface front stretching southwest to northeast through the center of the state although it will meander some. Large area of showers and embedded thunderstorms are expected to move north into the western half of the state this morning with a round of moderate to heavy rainfall. Meanwhile, the east should see more of a break by early afternoon. This will allow for modest destabilization into the afternoon along with a veering wind profile as the surface low begins to deepen. This should lead to another late afternoon/early evening round of strong to severe storms across the southeast half of the forecast area. Given the low LCLs, veering profile and some modest CAPE in the low levels, a few tornadoes seem possible once again in the slight risk area of storms. This threat will persist into the evening and maybe even longer than Monday evening given the increasing synoptic forcing and surface low moving toward the state. The convection will persist into the overnight with the surface low approaching and entering Iowa. The rainfall concerns will persist and are highlighted below in the Hydrology section. Temperatures today will move very little in the northwest behind the boundary with low status and periods of rain. Farther southeast in the warm sector, temperatures are likely to climb to near 80 by mid afternoon prior to convective development. .LONG TERM.../Wednesday through Monday/ Issued at 430 AM CDT Tue Oct 9 2018 Surface low will be near Des Moines at the beginning of this period along with ongoing pcpn over much of northern and eastern Iowa. However, subsidence will be increasing across the southwest during the morning along with strengthening cold advection. This will bring a halt to the showers across the south and west during the morning and elsewhere by early to mid afternoon. Highs in the east will likely be in the morning on Wednesday with strong cold advection developing during the day behind the cold front. Otherwise, breezy conditions are expected through the day into Wednesday evening as the cold advection continues. Much needed quiet weather is expected on Thursday as large Canadian surface ridge approaches the state. This will have some implications for frost/freeze on Thursday night with light winds and initially clear skies across the area. Frost is expected across the north and possibly central Iowa during the night as temperatures drop into the low to mid 30s. The limiting factor for frost farther south with be an increase in clouds overnight which will likely hamper radiational cooling and the frost potential. Both GFS and Euro have a weak shortwave approaching from the northwest late Thursday night into Friday with increasing clouds and some decent isentropic lift. However, moisture will be limited and the threat of precipitation will remain low. However, another shortwave will drop quickly southeast into the central United State by the weekend. This will have some interaction with Hurricane Sergio from the eastern Pacific and while the bulk of moisture from Sergio will remain to the south, it will help deepen the system. This will produce additional rain into Iowa from late Saturday into Sunday with highest amounts in the south. Both models are hinting at deformation precipitation crossing the state on Sunday night which would be a very cold rain with even the possibility of a few snow flakes on the northwest side of the precipitation area. Drier but cool conditions are then expected into early next week as broad northwest flow develops across the central United States. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 114 PM CDT Tue Oct 9 2018 Messy TAF forecast continues. Expecting Thunder at all sites this afternoon through early tonight...timing dependent upon site. Vsbys will likely be 1 mile or less during heavy downpours. Given the speed of storms, periods of highly reduced vsbys would less than 1 hour. Precip to eventually move east of TAF sites by tomorrow afternoon. && .HYDROLOGY... Issued at 430 AM CDT Tue Oct 9 2018 Continued deep moist southerly flow into the state through tonight. PWATs will remain impressive and near the climatological max for this time of year. Western Iowa will be the focus into today for the heavier QPF but some translation slightly eastward is expected by afternoon closer to the instability axis where storms are forecast to fire. These storms will have higher precipitation rates and are expected to persist through the evening and into the overnight, albeit not as strong. Main concern here is that flash flooding may be more of a danger later today into tonight that has occurred with this system to this point given the heavy rainfall already received and the higher rates expected later today into this evening. Otherwise, widespread areal and river flooding continue to look likely through tonight into early Wednesday before the precipitation subsides. Thereafter, river flooding is expected to linger for quiet some time as the water gradually routes through the streams and rivers. The Flood Watch has been expanded to include the rest of the forecast after some moderate to heavy rains in those areas along with collaboration from surrounding sites. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>086-092>097. && SHORT TERM...Cogil LONG TERM...Cogil AVIATION...Kotenberg HYDROLOGY...Cogil
Hazardous weather outlook, Oct 9, 3:52 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 352 AM CDT Tue Oct 9 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 352 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated thunderstorms are forecast this morning, becoming more scattered to widespread at times from this afternoon through tonight. From mid-afternoon into early tonight severe weather will be possible across about the southeast half of Iowa. Damaging winds, locally heavy rain and flash flooding, and a few tornadoes will all be possible. A Flood Watch is in effect for the area in addition to other localized River Flood Watches. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday River flooding will continue across much of Iowa for the remainder of the week. Frost and freezing temperatures will also be possible on some mornings from Thursday onward, especially in northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times today and tonight for flooding and severe weather. Lee
In the hours before
Local storm report, Oct 9, 9:42 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 W KNOXVILLE 41.32N 93.13W
10/09/2018 M4.25 INCH MARION IA CO-OP OBSERVER
CO-OP OBSERVER STATION KNXI4, KNOXVILLE.
0700 AM HEAVY RAIN 6 SE MELCHER-DALLAS 41.18N 93.15W
10/09/2018 M3.40 INCH MARION IA CO-OP OBSERVER
CO-OP OBSERVER STATION CMBI4, COLUMBIA.
0900 AM HEAVY RAIN 4 SW PELLA 41.37N 92.98W
10/09/2018 M3.06 INCH MARION IA MESONET
MESONET STATION RRMI4, LAKE RED ROCK.
0915 AM HEAVY RAIN 3 ESE KNOXVILLE 41.30N 93.05W
10/09/2018 M3.01 INCH MARION IA MESONET
MESONET STATION KECI4, 3 ESE KNOXVILLE.
0900 AM HEAVY RAIN 1 NW GRINNELL 41.75N 92.73W
10/09/2018 M2.89 INCH POWESHIEK IA COCORAHS
COCORAHS STATION IA-PW-4, GRINNELL 0.6 NW.
0700 AM HEAVY RAIN 1 WNW LAMONI 40.62N 93.95W
10/09/2018 M2.88 INCH DECATUR IA CO-OP OBSERVER
CO-OP OBSERVER STATION 3OI, LAMONI.
0926 AM HEAVY RAIN 1 NNW PELLA 41.43N 92.93W
10/09/2018 M2.76 INCH MARION IA MESONET
MESONET STATION AU190, 1 NNW PELLA.
0655 AM HEAVY RAIN 3 W CHARITON 41.02N 93.36W
10/09/2018 M2.72 INCH LUCAS IA AWOS
AWOS STATION CNC, CHARITON AIRPORT.
0653 AM HEAVY RAIN 2 ENE LAMONI 40.63N 93.90W
10/09/2018 M2.65 INCH DECATUR IA ASOS
ASOS STATION LWD, LAMONI MUNI AIRPORT.
&&Local storm report, Oct 9, 10:21 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 SSE OSCEOLA 41.02N 93.76W
10/08/2018 CLARKE IA DEPT OF HIGHWAYS
IDOT PASSED ON REPORT OF TREE BLOCKING ONE
LANE ALONG HIGHWAY 69 SOUTH OF OSCEOLA. TREE
WAS TOO BIG TO MOVE BY HAND. DELAYED REPORT.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:11 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 34 min |
| Oct 8, 7:23 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 37 min |
| Oct 8, 7:59 PM CDT | Tornado Warning | DMX | Clarke, Lucas, Warren | 31 min |
| Oct 8, 9:54 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 21 min |
| Oct 8, 10:03 PM CDT | Tornado Warning | DMX | Poweshiek | 15 min |
| Oct 8, 10:26 PM CDT | River Flood Warning | DMX | Polk | 7 days |
| Oct 8, 10:26 PM CDT | River Flood Warning | DMX | Polk | 7 days |
| Oct 8, 10:31 PM CDT | River Flood Watch | DMX | Decatur | 3 hr |
| Oct 9, 12:58 AM CDT | River Flood Warning | DMX | Decatur | 4 days |
| Oct 9, 1:48 AM CDT | Areal Flood Warning | DMX | Clarke, Decatur, Jasper, Lucas, Mahaska, Marion and 6 more | 24 hr |
| Oct 9, 2:49 AM CDT | River Flood Warning | DMX | Polk, Story | 3 days |
| Oct 9, 6:39 AM CDT | River Flood Warning | DMX | Marshall | 7 days |
| Oct 9, 6:39 AM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| Oct 9, 6:39 AM CDT | River Flood Warning | DMX | Dallas, Greene | 5 days |
| Oct 9, 10:20 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 35 hr |
| Oct 9, 10:20 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 64 hr |
| Oct 9, 11:33 AM CDT | River Flood Warning | DMX | Dallas, Polk | 6 days |
| Oct 9, 12:38 PM CDT | River Flood Watch | DMX | Davis, Wapello | 10 hr |
| Oct 9, 2:16 PM CDT | Tornado Warning | DMX | Mahaska, Marion, Monroe | 29 min |
| Oct 9, 3:22 PM CDT | River Flood Warning | DMX | Story | 20 hr |
| Oct 9, 3:32 PM CDT | Tornado Warning | DMX | Appanoose, Monroe | 43 min |
| Oct 9, 3:42 PM CDT | Tornado Warning | DMX | Mahaska, Marion, Monroe | 22 min |
| Oct 9, 4:21 PM CDT | Tornado Warning | DMX | Poweshiek, Tama | 24 min |
| Oct 9, 4:28 PM CDT | Tornado Warning | DMX | Ringgold, Taylor | 47 min |
| Oct 9, 4:47 PM CDT | River Flood Watch | DMX | Jasper, Marion, Polk | 29 hr |
| Oct 9, 4:58 PM CDT | Tornado Warning | DMX | Tama | 32 min |
| Oct 9, 4:59 PM CDT | Tornado Warning | DMX | Jasper, Poweshiek | 31 min |
| Oct 9, 5:13 PM CDT | Tornado Warning | DMX | Adair, Adams, Union | 32 min |
| Oct 9, 5:44 PM CDT | Tornado Warning | DMX | Adair | 46 min |
| Oct 9, 6:11 PM CDT | Tornado Warning | DMX | Adair, Dallas, Guthrie | 49 min |
| Oct 9, 6:30 PM CDT | Tornado Warning | DMX | Polk, Warren | 30 min |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.